Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Cheyenne, WY

April 29, 2003Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 29, 2003, 4:04 PM MDT for Laramie County, Wyoming. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 4:04 PM MDT (22:04 UTC)
Expired
Apr 29, 2003, 4:45 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 17 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS55 KCYS 292204
SVRCYS
WYC021-292245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 445 PM MDT

* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 25 MILES WEST OF CARPENTER...OR ABOUT 9 MILES
  SOUTH OF CHEYENNE...MOVING EAST AT 20 MPH.  THIS WARNING INCLUDES
  THE CITY OF CHEYENNE.  

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4103 10497 4100 10497 4102 10409 4139 10412

RE
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:45 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 29, 1:45 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT TUE APR 29 2003

SHORT TERM CONCERNS REVOLVE AROUND CHANCES OF THUNDERSTORMS OVER THE
SOUTHEAST WY PLAINS AND THE WESTERN NEBRASKA PANHANDLE.
THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE LARAMIE VALLEY...THE
SOUTH LARAMIE RANGE AND ADJACENT PARTS OF LARAMIE COUNTY EARLY THIS
AFTERNOON.  STORMS HAVE BEEN SUPPORTED BY GOOD DIFLUENCE ALOFT PER
12Z UPPER AIR MAPS.  WILL BRING THE CHANCE OF THUNDERSTORMS EAST
INTO THE PANHANDLE DURING THE EVENING AS MID LEVEL JET NOSES UNDER
UPPER JET...WHICH PAIRS UP NICELY WITH 12Z MESO-ETA VERTICAL
VELOCITY FIELD.  TAKING CUE FROM LAST NIGHT WHEN ALL BUT A FEW
THUNDERSTORMS MADE IT TO ABOUT MIDNIGHT BEFORE DISSIPATING.
TEMPERATURE FORECAST FOR TONIGHT BASED HEAVILY ON LAST NIGHTS
READINGS...FOLLOWED BY COOLER TEMPERATURES FOR HIGHS ON WEDNESDAY AS
WINDS SWITCH TO THE NORTHWEST.

IN LONGER TERM...MODELS NOT IN GOOD AGREEMENT STARTING WED NIGHT
AND CONTG INTO THU.  ETA TAKES SIG PART OF SYSTEM EWD INTO CNTRL
PLAINS...LEAVING A FLAT SLIGHTLY BLDG UPR RDG IN ITS WAKE OVER
REGION...RESULTING IN DRIER/WARMER CONDITIONS.  AVN HOLDS ONTO A
BROAD UPR SYSTEM LINGERING THRU THU WITH A COUPLE OF WEAK UPR LOWS
MOVING ACROSS THE REGION...FINALLY EXITING THU EVENG...WITH MUCHO
MSTR/PCPN LINGERING AROUND.  BASED ON PAST SYSTEMS THIS SPRING...
NEITHER SOLUTION WILL BE TOTALLY RIGHT...SO WILL GO WITH A BLEND...
WHICH IS PRETTY MUCH WHAT WE ALREADY HAVE GOING.  WILL HAVE HIGHEST
POPS ACROSS THE NRN PART OF THE AREA WED NIGHT/THU.  AVN LIKELY TOO
COOL ALSO...BUT EVEN ETA SUGGESTS ENUF COLD AIR BY SUNRISE THU FOR
MIX OF RAIN/SNOW 5500-6500 FEET...MSTLY ALL SNOW ABOVE 6500 FT.
DOES NOT APPEAR TO BE A NEED FOR ANY WINTER HILITE AT THIS TIME...
EXPECT AMOUNTS TO REMAIN BELOW CRITERIA...ALTHO NRN LAR RNG MAY GET
CLOSE.  DRYG ON FRI INTO MIDDAY SAT...EXCEPT FOR SOME LATE DAY SHWRS
AND TSTMS FRI AFTN/EVENG.  NEXT UPR SYSTEM TO BE BOTTOMING OUT ON
SAT AFTN ACRS NV...AND THEN LFTG NEWD FOR ANOTHER DECENT CHC OF PCPN
SAT NIGHT INTO SUN NGT/MON.  BLV MRF A LTL TOO STG WITH UPR LOW ON
SUN EVENG...ECMWF/UKMET/GFS ENSEMBLES SUGGEST FTR WILL LIFT OUT
QUICKER THAN GFS OPERTNL RUN AND NOT BE AS COOL/CLSD OFF.  HENCE
WILL KEEP TUE DRY FOR NOW BHND SYS.

.CYS...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Apr 29, 3:30 PM MDT, 34 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-301145-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS CAPABLE OF PRODUCING HAIL...GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL CONTINUE OVER THE SOUTHEAST
CORNER OF WYOMING THROUGH EARLY EVENING.  THE THUNDERSTORMS WILL
GRADUALLY MOVE INTO THE SOUTHWEST NEBRASKA PANHANDLE...MAINLY FROM
SCOTTSBLUFF TO SIDNEY AFTER 600 PM MDT.

THESE STRONGER THUNDERSTORMS ARE PART OF A BROADER AREA OF SHOWERS
AND WEAKER THUNDERSTORMS.  THE THUNDERSTORMS WILL GRADUALLY
DISSIPATE BY MIDNIGHT...BUT NUMEROUS SHOWERS ARE LIKELY TO CONTINUE
THROUGHOUT THE NIGHT.

OTHER SHOWERS AND A FEW THUNDERSTORMS WILL BE WIDELY SCATTERED OVER
SOUTH CENTRAL WYOMING AND THE MOUNTAINS OF SOUTHEAST WYOMING THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AREAS OF LIGHT RAIN WILL PERSIST OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE WEDNESDAY AND WEDNESDAY NIGHT.  RAIN MAY
MIX WITH OR CHANGE TO LIGHT SNOW WEDNESDAY NIGHT ABOVE 6000 FEET
OVERNIGHT. PRECIPITATION IS EXPECTED TO DECREASE TO SCATTERED
SHOWERS ON THURSDAY.

A CHANCE OF SHOWERS AND THUNDERSTORMS RETURNS TO THE PLAINS OF
SOUTHEAST WYOMING AND PARTS OF THE NEBRASKA PANHANDLE FROM SATURDAY
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM THE SOUTHEAST CORNER OF
WYOMING INTO THE SOUTHWEST NEBRASKA PANHANDLE.

BANN
WCJIN-WYSE-WYNE

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.